Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 38, NWS Blacksburg, VA

April 8, 2011Caswell County, Rockingham County, North Carolina; Henry County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 8, 2011, 9:00 PM EDT for Caswell County, Rockingham County, North Carolina; Henry County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2011, 9:00 PM EDT (01:00 UTC)
Expired
Apr 8, 2011, 9:41 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Caswell County, NC, Rockingham County, NC, Henry County, VA

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 6:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS51 KRNK 090100
SVRRNK
NCC033-157-VAC089-090215-
/O.NEW.KRNK.SV.W.0038.110409T0100Z-110409T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT FRI APR 8 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 1015 PM EDT.

* AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR PRICE...OR NEAR SPENCER...AND MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PRICE...
  HARRISONS CROSSROADS...
  LAWSONVILLE...
  CAMP SPRINGS...
  JERICHO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3651 8003 3654 8002 3655 8004 3661 7996
      3640 7937 3626 7915 3625 7915 3624 7925
      3625 7953 3624 7954 3624 7958
TIME...MOT...LOC 0101Z 300DEG 33KT 3654 7994

$$

DS
4 follow-up statements
475 
WWUS51 KRNK 090113
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT FRI APR 8 2011

VAC089-090122-
/O.CAN.KRNK.SV.W.0038.000000T0000Z-110409T0215Z/
HENRY VA-
913 PM EDT FRI APR 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HENRY COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3645 7992 3655 7980 3654 7979 3640 7937
      3626 7915 3625 7915 3624 7925 3625 7953
      3624 7954 3624 7958
TIME...MOT...LOC 0112Z 305DEG 37KT 3645 7979

$$

NCC033-157-090215-
/O.CON.KRNK.SV.W.0038.000000T0000Z-110409T0215Z/
CASWELL NC-ROCKINGHAM NC-
913 PM EDT FRI APR 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR ROCKINGHAM AND SOUTHERN CASWELL COUNTIES...

AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WENTWORTH...MOVING SOUTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  WENTWORTH...
  HARRISONS CROSSROADS...
  REIDSVILLE...
  CAMP SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR INDICATED SOME WEAK ROTATION WITHIN THIS STORM EARLIER 
IN ITS LIFE. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY REDEVELOP. 
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY 
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3645 7992 3655 7980 3654 7979 3640 7937
      3626 7915 3625 7915 3624 7925 3625 7953
      3624 7954 3624 7958
TIME...MOT...LOC 0112Z 305DEG 37KT 3645 7979

$$

DS
658 
WWUS51 KRNK 090122
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
922 PM EDT FRI APR 8 2011

NCC033-157-090215-
/O.CON.KRNK.SV.W.0038.000000T0000Z-110409T0215Z/
CASWELL NC-ROCKINGHAM NC-
922 PM EDT FRI APR 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR EASTERN ROCKINGHAM AND SOUTHERN CASWELL COUNTIES...

AT 919 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HARRISONS
CROSSROADS...OR NEAR REIDSVILLE...MOVING SOUTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  REIDSVILLE...
  CAMP SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3638 7980 3644 7975 3652 7974 3640 7937
      3626 7915 3625 7915 3624 7925 3625 7953
      3624 7954 3624 7958
TIME...MOT...LOC 0122Z 305DEG 37KT 3638 7966

$$

DS
015 
WWUS51 KRNK 090130
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 PM EDT FRI APR 8 2011

NCC033-157-090215-
/O.CON.KRNK.SV.W.0038.000000T0000Z-110409T0215Z/
CASWELL NC-ROCKINGHAM NC-
930 PM EDT FRI APR 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHEASTERN ROCKINGHAM AND SOUTHWESTERN CASWELL COUNTIES...

AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR REIDSVILLE...MOVING
SOUTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  REIDSVILLE...
  CAMP SPRINGS...
  JERICHO...
  BAYNES...
  PROSPECT HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3632 7971 3644 7959 3638 7940 3625 7915
      3624 7925 3625 7953 3624 7954 3624 7958
TIME...MOT...LOC 0131Z 305DEG 37KT 3631 7958

$$

DS
071 
WWUS51 KRNK 090141
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 PM EDT FRI APR 8 2011

NCC033-157-090150-
/O.CAN.KRNK.SV.W.0038.000000T0000Z-110409T0215Z/
CASWELL NC-ROCKINGHAM NC-
941 PM EDT FRI APR 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROCKINGHAM AND
SOUTHWESTERN CASWELL COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND 
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED. 
SOME LINGERING HEAVY RAIN SHOWERS WILL CONTINUE PROGRESSING THROUGH 
THE AREA.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3632 7971 3644 7959 3638 7940 3625 7915
      3624 7925 3625 7953 3624 7954 3624 7958
TIME...MOT...LOC 0140Z 305DEG 37KT 3624 7950

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:51 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 8, 7:51 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
751 PM EDT FRI APR 8 2011

.SYNOPSIS...
A WEAK COOL FRONT HAS STALLED OVER THE WESTERN MOUNTAINS...AND
WILL REMAIN NEARLY STATIONARY INTO SATURDAY NIGHT. WEAK UPPER
LEVEL IMPULSES WILL TRACK ALONG THE FRONT THIS EVENING AND AGAIN
SATURDAY BRINGING ROUNDS OF SHOWERS AND THUNDERSTORMS TO PARTS OF
THE REGION. THE FRONT WILL LIFT BACK NORTH OF THE AREA SUNDAY
AHEAD OF ANOTHER STRONG COLD FRONT THAT WILL IMPACT THE REGION
LATE MONDAY WITH MORE SHOWERS AND STORMS.

&&

.NEAR TERM /THROUGH SATURDAY/...
SEVERE THUNDERSTORM WATCH WW# 107 IN EFFECT UNTIL MIDNIGHT FOR THE
WESTERN CWA. HAVE HAD REPORTS OF LARGE HAIL WITH THESE STORMS AND
WIND GUSTS NEAR 60 MPH. CAPE AROUND 1000 J/KG COVERS AN AREA FROM
BLF-MWK AND POINTS WEST. THIS IS WHAT IS FEEDING THE STORMS.

ALL OF THE FORECAST AREA GOT INTO THE STABLE AIRMASS...BUT THERE
ARE ALREADY BREAKS OF SUN IN THE FAR SWRN VA MTNS AND SE WV...SO
WRN FRINGES SHOULD DE-STABILIZE FAIRLY QUICKLY WITH A SURGE OF MID
TO UPPER 50S SFC DEWPOINTS INTO THE WRN SLOPES OF THE APPLNS. A
FAIRLY STRONG SHORT WAVE AND JET STREAK MOVG THRU THE OHIO VALLEY
WILL PASS ACROSS THE CENTRAL APPLNS THIS EVENING. THE AIRMASS
ACROSS KY AND TN HAS BECOME MODERATELY UNSTABLE WITH SFC BASED
CAPE 1500 TO 2000 J/KG. A LINE OF STORMS IS ALREADY DEVELOPING
FROM NEAR HTS...SWWD INTO NERN KY. BELIEVE THAT THIS LINE WILL BE
MOVG TO THE SOUTHEAST...AND IMPACT WRN SECTIONS OF THE CWA. I HAVE
TSTMS IN THE FORECAST IN THE WRN PORTIONS OF THE CWA...AND HAVE ADDED
IN GUSTY WINDS AT THIS POINT. FAR WRN SECTIONS CONTINUE TO BE
OUTLOOKED FOR A SLIGHT RISK OF SVR TSTMS...GENERALLY NEAR AND TO
THE WEST OF INTERSTATE 77...EXCEPT FOR MOST OF SE WV. THINK THAT
ANY LINES OF STORMS THAT MOVE IN THIS EVENING WILL WEAKEN AS THEY
MOVE INTO THE STABLE WEDGE. ONCE THE SHORT WAVE PASSES...THE WEDGE
REALLY GETS LOCKED IN AS THE LOW LEVEL FLOW BACKS TO THE NORTHEAST
AND EAST WITH A WEAK SFC LOW THAT DEVELOPS UNDER THE SHORT WAVE.
LOWS TONIGHT WILL BE ON THE MILD SIDE WITH LOTS OF CLOUDS.

FOR SATURDAY STRONG WEDGE WILL BE IN PLACE TO START THE DAY. I
HAVE GONE VERY CLOSE TO THE COLDER MET GUIDANCE FOR HIGH
TEMPS...ESPECIALLY IN THE SW VA PIEDMONT WHERE THE WEDGE MAY HOLD
ALL DAY LONG. I BRING SCT TSTMS INTO THE FAR WEST IN THE
AFTERNOON- LOOKS LIKE ANOTHER SHORT WAVE MAY HELP ORGANIZE STORMS
AGAIN SAT AFTERNOON...BUT THE MOST UNSTABLE AIRMASS SHOULD BE WEST
AND SOUTH OF THE CWA.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
WHATEVER SHOWERS AND SCATTERED THUNDERSTORMS THAT DO DEVELOP ACROSS
MAINLY THE SOUTHWESTERN PORTIONS OF THE CWA IN THE MORE UNSTABLE
AIR...SHOULD BE TAPERING OFF SATURDAY NIGHT BUT STILL HAVE CHANCE
POPS INTO EARLY SUNDAY MORNING AS THE ACTIVITY ALONG THE WEAK SW-NE
BOUNDARY ACROSS THE AREA SHOULD DIMINISH. EXPECT SUBSTANTIAL WARMING
ON SUNDAY AS WEAK SURFACE HIGH OFF THE ATLANTIC COAST AND DEEPENING
CENTRAL U.S. TROUGH COMBINE TO BRING STRONGER SOUTHWEST FLOW ACROSS
THE AREA. THIS SHOULD SCOUR OUT THE REMAINING WEDGE EVEN ACROSS THE
NORTHEASTERN PARTS OF THE FORECAST AREA AS H85 TEMPS JUMP INTO THE
+12 TO +16 RANGE. GUIDANCE AND THICKNESS TOOLS YIELDING HIGHS INTO
THE LOW 80S ACROSS MOST OF THE FORECAST AREA WITH FULL SUN. EVEN IF
CLOUDS BREAK UP A LITTLE LATER TO THE NORTHEAST SHOULD SEE A RAPID
WARMUP WITH DAYTIME MIXING. MILD OVERNIGHT SUNDAY WITH INCREASING
SOUTH FLOW AND TEMPS MAINLY 50S TO LOW 60S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
FAIRLY ACTIVE SPRINGTIME PATTERN TO CONTINUE NEXT WEEK. FIRST SYSTEM
COMES OUT OF THE ROCKIES AND TRACKS TOWARD THE WESTERN GREAT LAKES
MONDAY INTO TUESDAY. THIS SYSTEM WILL LIKELY BRING A GOOD CHANCE OF
SEVERE WEATHER AHEAD AND ALONG OF A FRONTAL BOUNDARY WELL TO OUR
WEST ACROSS THE CENTRAL OR NORTHERN PLAINS/MIDWEST SUNDAY. SPC
ALREADY HAS A MODERATE RISK FOR DAY 3 IN THIS AREA..AN INDICATION OF
THE STRENGTH OF THIS SYSTEM. COLD FRONT APPROACHES SOUTHERN
APPALACHIAN REGION LATER MONDAY ALTHOUGH CURRENT MODEL CONSENSUS
TIMING FOR THIS FROPA IS MAINLY OVERNIGHT MONDAY WHICH WOULD LESSEN
CHANCES FOR SEVERE...BUT 6 TO 12 HOURS EARLIER AND CHANCES FOR
SIGNIFICANT STORMS ACROSS OUR AREA MONDAY AFTERNOON INCREASES
CONSIDERABLY. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT ON MONDAY
WILL BRING VERY WARM TEMPS WITH MEX GUIDANCE SOME 15 TO 20 DEGREES
ABV NORMAL..COMPROMISED WITH SOMEWHAT LOWER MET/MEH GUIDANCE GIVING
STILL MID-80S EAST AND NEAR 80 WEST.

AFTER FRONT PASSES EARLY TUESDAY HIGH PRESSURE WILL DOMINATE FROM
THROUGH FRIDAY WITH TEMPERATURES RUNNING A FEW DEGREES ABV CLIMO FOR
MID-APRIL..GENERALLY UPPER 60S WEST TO LOW 70S EAST. NEXT FRONT REACHES
THE AREA EARLY NEXT WEEKEND AS ANOTHER LOW PRESSURE SYSTEM TRACKS
ACROSS THE CENTRAL PLAINS TO GREAT LAKES. FOLLOWING HPC IN THE GRIDS
TO KEEP THAT FROPA JUST BEYOND THE END OF THIS FORECAST CYCLE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
BKN LINE OF THUNDERSTORMS IS MOVING SOUTHEAST ALONG BACKDOOR COLD
COLD FRONT. STORMS ARE EXPECTED TO PERSIST THROUGH THE
EVENING...COVERAGE DECREASING BY MIDNIGHT. AFTER MIDNIGHT...ALL
TAF SITES SHOULD BE ON THE COLD SIDE OF THE BACKDOOR FRONT WITH
COOL STABLE CONDITIONS RESULTING IN THE FORMATION OF STRATUS AND
FOG. THIS STRATUS AND FOG WILL LIKELY PERSIST INTO THE DAY
SATURDAY WITH MODELS INSISTING ON WIDESPREAD IFR CONDITIONS ALONG
AND EAST OF THE MOUNTAINS.

THERE WILL BE A POTENTIAL FOR SCT TSTMS AGAIN ALONG WHAT REMAINS
OF THIS FRONTAL BOUNDARY SATURDAY AFTERNOON AND EVENING...THIS
WILL BE IN THE WRN MTNS FOR THE MOST PART...AND MAY AFFECT
BLUEFIELD...BLACKSBURG AND LEWISBURG. A COLD FRONT WILL APPROACH
THE REGION LATE MONDAY...BRINGING A CHC OF LATE DAY TSTMS TO ALL
AREAS. VFR THEN RETURNS ACROSS THE EAST BEHIND THE FRONT TUESDAY
WITH UPSLOPE MVFR CIGS AND A FEW -SHRA OVER SE WVA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH/JJ/PM
SHORT TERM...PC
LONG TERM...PC
AVIATION...PM
Hazardous weather outlook, Apr 8, 4:18 AM EDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 AM EDT FRI APR 8 2011

NCZ001>004-018>020-VAZ007-009>013-015-016-032-WVZ042-090830-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-PATRICK-MERCER-
418 AM EDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING
WINDS AND HAIL COULD OCCUR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS COULD BE STRONG TO SEVERE SATURDAY AFTERNOON AND
AGAIN MONDAY WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ014-017>020-022>024-033>035-043>047-058-059-WVZ043>045-
090830-
ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE-
GREENBRIER-
418 AM EDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON
AND EVENING WITH THE PASSAGE OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 8, 7:10 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT FRI APR 8 2011

VAZ013-014-017-022>024-033>035-045>047-090015-
PULASKI-MONTGOMERY-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-
BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
INCLUDING THE CITIES OF...RADFORD...PULASKI...BLACKSBURG...
FLOYD...ROANOKE...SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...
ROCKY MOUNT...BEDFORD...AMHERST...LYNCHBURG...APPOMATTOX
710 PM EDT FRI APR 8 2011

...GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE...

AN AREA OF SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE
PROGRESSING EASTWARD THROUGH PORTIONS OF SOUTHWEST VIRGINIA. AREAS
BETWEEN BLACKSBURG...ROANOKE...LEXINGTON...BEDFORD AND LYNCHBURG CAN
EXPECT THIS PRECIPITATION. WHILE ISOLATED LOCATIONS MAY SEE A
BRIEF GUST APPROACH 40 MPH...BRIEF VERY HEAVY RAIN WILL BE A
GREATER THREAT. THIS HEAVY RAIN MAY QUICKLY FILL DITCHES AND CAUSE
PONDING ON ROADWAYS.

DS
Local storm report, Apr 8, 7:16 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 N PRINCETON           37.39N 81.10W
04/08/2011  E1.25 INCH       MERCER             WV   TRAINED SPOTTER

            HAIL UP TO HALF DOLLAR SIZE AND STRONG WINDS.

&&

CHENARD
Local storm report, Apr 8, 7:44 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             PULASKI                 37.05N 80.80W
04/08/2011  E1.00 INCH       PULASKI            VA   TRAINED SPOTTER

0615 PM     TSTM WND DMG     2 SSW RED SULPHUR SPRIN 37.48N 80.78W
04/08/2011                   MONROE             WV   AIRPLANE PILOT

            PRELIMINARY REPORTS FROM THE WARNING POINT OF NUMEROUS
            TREES AND POWER LINES DOWN IN BALLARD. REPORTS OF
            TRAILERS OVERTURNED AS WELL.

&&

CHENARD
Special weather statement, Apr 8, 8:03 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
803 PM EDT FRI APR 8 2011

VAZ033-044-090030-
FRANKLIN VA-PITTSYLVANIA VA-
803 PM EDT FRI APR 8 2011

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND PITTSYLVANIA
COUNTIES...

AT 800 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
PENHOOK...MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CHATHAM AROUND 815 PM AND KEELING AROUND 830
PM.

LAT...LON 3682 7965 3686 7964 3683 7967 3688 7976
      3703 7964 3684 7915 3678 7916 3663 7928

DS
Local storm report, Apr 8, 8:32 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             INDIAN VALLEY           36.92N 80.55W
04/08/2011  M1.00 INCH       FLOYD              VA   TRAINED SPOTTER

&&

11
Local storm report, Apr 8, 8:51 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 PM EDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TORNADO          1 W PULASKI             37.05N 80.82W
04/08/2011                   PULASKI            VA   AMATEUR RADIO

            POSSIBLE TORNADO. HEAVY DAMAGAGE REPORTED FROM MT. OLIVET
            AREA OF SOUTHWEST SIDE OF PULASKI TO DRAPER. ROOF OFF A
            HOME ON MARTIN STREET. LAW ENFORCEMENT BLOCKING OFF
            STREETS.

0735 PM     HAIL             PULASKI                 37.05N 80.80W
04/08/2011  E1.25 INCH       PULASKI            VA   AMATEUR RADIO

0737 PM     HAIL             PULASKI                 37.05N 80.80W
04/08/2011  E1.00 INCH       PULASKI            VA   TRAINED SPOTTER

0742 PM     TORNADO          5 N ALLISONIA           37.01N 80.75W
04/08/2011                   PULASKI            VA   AMATEUR RADIO

            BP GAS STATION NEAR INTERSTATE 81 DRAPER INTERCHANGE
            SUSTAINED HEAVY DAMAGE...MOBILE HOME OVERTURNED. TREES
            DOWN.

0802 PM     HAIL             INDIAN VALLEY           36.92N 80.55W
04/08/2011  M1.00 INCH       FLOYD              VA   TRAINED SPOTTER

0820 PM     HAIL             MEADOWS OF DAN          36.73N 80.42W
04/08/2011  E1.00 INCH       FLOYD              VA   TRAINED SPOTTER

0820 PM     TSTM WND GST     MEADOWS OF DAN          36.73N 80.42W
04/08/2011  E60.00 MPH       FLOYD              VA   TRAINED SPOTTER

&&

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:29 PM EDTTornado WarningRNKRockingham, Stokes31 min
Apr 8, 8:30 PM EDTSevere Thunderstorm WarningRNKRockingham30 min
Apr 8, 10:59 PM EDTSevere Thunderstorm WarningRNKStokes31 min
Apr 8, 11:24 PM EDTSpecial Weather StatementRNKRockingham36 min
Apr 8, 11:33 PM EDTSpecial Weather StatementRNKStokes27 min
Apr 8, 11:58 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes32 min
Apr 9, 12:13 AM EDTSpecial Weather StatementRNKStokes17 min
Apr 9, 12:27 AM EDTSevere Thunderstorm WarningRNKAlleghany, Surry48 min
Apr 9, 12:56 AM EDTTornado WarningRNKAlleghany, Surry34 min
Apr 9, 1:18 AM EDTSpecial Weather StatementRNKSurry57 min
Apr 9, 1:26 AM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin35 min
Apr 9, 1:28 AM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin35 min
Apr 9, 1:46 AM EDTSpecial Weather StatementRNKAshe59 min
Apr 9, 2:34 AM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe41 min
Apr 9, 2:53 PM EDTSevere Thunderstorm WarningRNKAshe, Surry, Watauga, Wilkes, Yadkin67 min
Apr 9, 3:20 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Surry, Watauga, Wilkes, Yadkin55 min
Apr 9, 3:27 PM EDTTornado WarningRNKAlleghany, Ashe33 min
Apr 9, 3:47 PM EDTSevere Thunderstorm WarningRNKAlleghany, Stokes, Surry58 min
Apr 9, 5:01 PM EDTSpecial Weather StatementRNKAshe29 min
Apr 9, 5:11 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Surry, Wilkes49 min
Apr 9, 5:36 PM EDTSpecial Weather StatementRNKRockingham24 min
Apr 9, 5:59 PM EDTSpecial Weather StatementRNKYadkin31 min
Apr 9, 6:17 PM EDTSpecial Weather StatementRNKCaswell43 min
Apr 8, 8:03 PM EDTSpecial Weather StatementRNKPittsylvania27 min
Apr 8, 9:29 PM EDTSevere Thunderstorm WarningRNKBland, Giles31 min
Apr 8, 9:50 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski, City of Radford25 min
Apr 8, 9:58 PM EDTSevere Thunderstorm WarningRNKBland, Pulaski, Wythe32 min
Apr 8, 10:00 PM EDTSevere Thunderstorm WarningRNKBland30 min
Apr 8, 10:15 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski30 min
Apr 8, 10:29 PM EDTSevere Thunderstorm WarningRNKBland, Wythe14 min
Apr 8, 10:37 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski23 min
Apr 8, 10:52 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville38 min
Apr 8, 11:11 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe49 min
Apr 9, 12:00 AM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Smyth, Wythe30 min
Apr 9, 2:22 AM EDTSpecial Weather StatementRNKSmyth53 min
Apr 9, 2:50 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Smyth, Wythe85 min
Apr 9, 2:56 PM EDTTornado WarningRNKSmyth34 min
Apr 9, 3:18 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe57 min
Apr 9, 3:23 PM EDTTornado WarningRNKGrayson, Smyth22 min
Apr 9, 3:42 PM EDTTornado WarningRNKGrayson33 min
Apr 9, 4:15 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick, City of Galax35 min
Apr 9, 4:29 PM EDTSpecial Weather StatementRNKBland, Tazewell61 min
Apr 9, 4:58 PM EDTSpecial Weather StatementRNKGrayson, Smyth, Wythe32 min
Apr 9, 5:09 PM EDTSpecial Weather StatementRNKGiles, Pulaski, City of Radford66 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.